|LETTER TO EDITOR
|Year : 2014 | Volume
| Issue : 3 | Page : 242-243
Drugs and the risk of acute pancreatitis
Savio George Barreto
Department of Gastrointestinal Surgery, Gastrointestinal Oncology, and Bariatric Surgery, Medanta Institute of Digestive and Hepatobiliary Sciences, Medanta, The Medicity, Gurgaon, Haryana, India
|Date of Web Publication||27-May-2015|
Savio George Barreto
Department of Gastrointestinal Surgery, Gastrointestinal Oncology, and Bariatric Surgery, Medanta Institute of Digestive and Hepatobiliary Sciences, Medanta, The Medicity, Sector 38, Gurgaon - 122 001, Haryana
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Barreto SG. Drugs and the risk of acute pancreatitis. Astrocyte 2014;1:242-3
Acute pancreatitis (AP) is an acute inflammation of the pancreas associated with morbidity and even the risk of mortality.  The incidence of AP is increasing around the world with significant costs incurred in managing these patients.  While gallstones and alcohol , are the more common etiological factors causing AP, allopathic medications have also been noted to play a causative role. Although, traditionally, drugs such as antivirals (including antiretrovirals) and immune suppressants were considered to be more likely to lead to AP, the last couple of decades have witnessed an increasing number of case reports implicating routine prescription drugs to the development of AP. 
This latter phenomenon has possibly re-ignited interest in drug-induced AP, as three of the five large series ,,,, on this entity have been published in the last year itself. These large studies from Europe and Australia have provided some interesting evidence on this less-appreciated entity of drug-induced AP. [Table 1], ,,,, provides pertinent details from the five large studies. According to these studies, the incidence of drug-induced AP varies between 1.4% and 12.5%. The disease appears to be more common among women. The age distribution varies between 36 and 59 years. The incidence of severe AP varied from 9.5% to 68% and the mortality rates varied from 0% to 9%. Thus, drug-induced AP is associated with the risk of morbidity and even mortality!
|Table 1: Data From the Epidemiological Studies on Drug-induced AP[3,5-8] |
Click here to view
The cause of drug-induced AP remains unclear in most cases with idiosyncrasy or immune-mediated mechanisms possibly being involved.  However, in other cases, plausible hypotheses exist, such as the effect of morphine and its derivatives leading to spasm of the sphincter of Oddi in patients with codeine-induced AP, or biliary sludging or the formation of toxic metabolites in case of tetracyclines.  In the case of AP in patients with Crohn's disease, in addition to drugs, other potential risk (co-) factors include antibodies to the pancreas, gallstones due to terminal ileal disease, sclerosing cholangitis, or papillitis, may play a role.
The most pertinent finding from the studies listed in [Table 1], though, is the role played by routine prescription drugs in the causation of AP. A recent systematic review by Badalov et al.  provides a very exhaustive, but concise classification of drugs based on their risk of causing AP. Drugs, therefore, need to be given due consideration when investigating patients admitted with AP, especially when other more common causes such as alcohol and gallstones are ruled out. Trivedi and Pitchumoni  have provided a useful algorithm to guide the determination of the aetiology in an attack of AP.
One frequent issue with drug-induced AP is the problem of under-reporting. This is compounded by a number of reasons including the lack of a universally acceptable method of causality assessment of adverse drug reactions,  or the ethically concerning strategy of rechallenging patients with drugs with an aim to precipitate an attack thereby convincingly proving the drug as he cause for AP. In the same light, the high morbidity and mortality encountered in the study by Andersen et al.  possibly reflects a reporting bias.
While it needs to be emphasized that drugs are not the most common cause of AP, the consideration and recognition of the drug as a potential cause for AP cannot be undermined. This is due to the fact that a simple switch of the drug to a nontoxic alternative, or altogether ceasing the drug if it is nonessential, is not only easy to do, but can potentially avoid the significant morbidity in patients who develop an attack of AP due to them.
| References|| |
Barreto SG, Rodrigues J. Acute pancreatitis in Goa - A hospital-based study. J Indian Med Assoc 2008;106:575-6, 8.
Lowenfels AB, Maisonneuve P, Sullivan T. The changing character of acute pancreatitis : Epidemiology, etiology, and prognosis. Curr Gastroenterol Rep 2009;11:97-103.
Barreto SG, Tiong L, Williams R. Drug-induced acute pancreatitis in a cohort of 328 patients. A single-centre experience from Australia. JOP 2011;12:581-5.
Badalov N, Baradarian R, Iswara K, Li J, Steinberg W, Tenner S. Drug-induced acute pancreatitis : An evidence-based review. Clin Gastroenterol Hepatol 2007;5:648-61.
Andersen V, Sonne J, Andersen M. Spontaneous reports on drug-induced pancreatitis in Denmark from 1968 to 1999. Eur J Clin Pharmacol 2001;57:517-21.
Lankisch PG, Dröge M, Gottesleben F. Drug induced acute pancreatitis : Incidence and severity. Gut 1995;37:565-7.
Spanier BW, Tuynman HA, van der Hulst RW, Dijkgraaf MG, Bruno MJ. Acute pancreatitis and concomitant use of pancreatitis-associated drugs. Am J Gastroenterol 2011;106:2183-8.
Vinklerová I, Procházka M, Procházka V, Urbánek K. Incidence, severity, and etiology of drug-induced acute pancreatitis. Dig Dis Sci 2010;55:2977-81.
Nitsche CJ, Jamieson N, Lerch MM, Mayerle JV. Drug induced pancreatitis. Best Pract Res Clin Gastroenterol 2010;24:143-55.
Ljung R, Lagergren J, Bexelius TS, Mattsson F, Lindblad M. Increased risk of acute pancreatitis among tetracycline users in a Swedish population-based case-control study. Gut 2012;61:873-6.
Trivedi CD, Pitchumoni CS. Drug-induced pancreatitis : An update. J Clin Gastroenterol 2005;39:709-16.
Agbabiaka TB, Savovic J, Ernst E. Methods for causality assessment of adverse drug reactions : A systematic review. Drug Saf 2008;31:21-37.